• LIVE VIDEO Lava erupts from Kilauea volcano in Hawaii

6-year-old Texas girl suffered rare side effects after taking Tamiflu

EMBED </>More Videos

Girl suffers severe side effects from Tamiflu (KTRK)

A 6-year-old Texas girl had nervous system problems after taking a common flu medicine.

Her parents say she had hallucinations and possibly tried to harm herself after using Tamiflu. Experts say those are some of the rare side effects of the drug.

The family wants to remain anonymous but they say the side effects on their 6-year-old were stunning: hallucinations, running away from school, and an attempt, they believe, to hurt herself.

"The second story window was open, which is in her bedroom, and she used her desk to climb up onto it, and she was about to jump out the window when my wife came up and grabbed her," the girl's father told KTVT-TV.

They took her to the hospital, where a doctor informed them that nervous system problems - including psychosis - can be a very rare side effect of Tamiflu.

"It can happen," said Emergency Room Physician Dr. Glenn Hardesty. "Less than one percent is what's listed in the data sheet. I've been in practice 20 years, and I haven't seen that particular complication."

It is written in the fine print, and Dr. Hardesty says there's always a chance of a side effect with any drug. The little girl's parents say they wish they had known.

"I don't think the 16 hours of symptom relief from the flu is worth the possible side effects that we went through," her father said.

His message for parents is to make sure you do your homework before taking Tamiflu.

"Know that side effects are there for a reason. They're written down for a reason. I guess they can happen, and we got the short end of the stick," he said.

Dr. Hardesty says the side effects should be only temporary.

The girl's parents say they sent a letter to the FDA to make them aware of what happened.

Report a typo to the ABC13 staff
Related Topics:
healthfluchildren's healthchildrentexas news